Ohio, 2022Damaging Winds in Ohio, July 8, 2022
July 8, 2022 · NWS RLX · 2 events in 1 county or zone
Showers and thunderstorms passed through Lawrence County during the early afternoon of July 8th due to antecedent hot and muggy conditions. The strongest storms led to tree damage within the county.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $500
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Showers and thunderstorms passed through Lawrence County during the early afternoon of July 8th due to antecedent hot and muggy conditions. The strongest storms led to tree damage within the county.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Jul 8, 1:33 PM EST, 34 minutes earlier.
Area forecast discussion, Jul 8, 1:33 PM EST, 34 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
233 PM EDT Fri Jul 8 2022
.SYNOPSIS...
Showers and thunderstorms chances continue tonight with rain
activity ending slowly from the west on Saturday. High pressure
in control Monday with another cold front middle of next week.
&&
.NEAR TERM /THROUGH SATURDAY/...
As of 220 PM Friday...
Complicated forecast is shaping up for tonight. Strengthening
convective line from remnant MCV was progressing east
southeastward into our western counties as of 18Z. Hard to
discern where the old frontal boundary was located but given the
northward extent of convection, it appears to have made into
northeast KY and through the Coal Fields. The primary hazard
with this as it moves through the southern portion of the
forecast area would be gust winds to 40kts. I cannot rule out a
localized damaging wind threat across the Coal Fields with this.
In its wake, the atmosphere stabilizes a bit with an hour or
two of lingering rain.
Forecast then focuses on the interaction with advancing upper
level trof and surface front to form an axis of heavy rain
tonight. Mid level flow will be flattening with continued PVA
into the region, amid weakening corfidi vectors that will
become parallel to the mean flow. This suggests a training
scenario overnight along the frontal boundary. With PWATS 2 to
as high as 2.25 inches, a localized flash flood threat will
increase along that corridor of juxtaposition. Overall position
of axis of highest QPF remains in question, though, with the
frontal boundary subject to mesoscale influences. There does
seem to be converging signals across southeast OH and central WV
for placement of this axis/front which aligns with current WPC
forecast. QPF of 1 to 2 inches can be expected where this axis
lies, with localized amounts to 3 inches possible. Across
southeast OH and central WV, wet antecedent conditions exist
with some high streamflow anomalies along with somewhat low 1 to
3 hr FFG. After collaboration with surrounding offices, elected
to hold off on a watch, primarily due to what may be a narrow
axis whose eventual placement remains uncertain. In addition,
much of the better instability should remain south of the area
overnight which may limit rainfall rates a bit, despite the
potential for training.
Upper level flow amplifies a bit late tonight and Saturday
morning which will provide better diffluence aloft to keep
banded rain in the forecast. The sharpening trof will, however,
serve to give some momentum of the front southward. This will
gradually shift everything south of the area in the afternoon.
&&
.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
As of 145 PM Friday...
Going to be closing out Saturday with a few showers and storms in
the Eastern side of the CWA. Heavy downpours will be the main threat
with these. For Sunday, going to be monitoring a shortwave that the
models differ on timing and position. This could lead to a stray
shower or storm for Sunday afternoon in central wv. A cold front
moves in Sunday evening bringing with it drier weather for
Monday.
&&
.LONG TERM /TUESDAY THROUGH FRIDAY/...
As of 145 PM Friday...
As moisture returns on Tuesday, thunderstorms can not be ruled out
for the afternoon. Another cold front will enter our area late
Wednesday bringing with it the chance for unsettled weather once
again. Models are starting to agree on the timing of the front
better today compared to yesterday. After the front exits Wednesday
night/Thursday morning we can expect to see more seasonable and
drier weather to start next weekend.
&&
.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
As of 200 PM Friday...
Convective line will move across the area through 22Z,
affecting primarily KHTS/KCRW/KBKW with TSRA with brief IFR
conditions from west to east. Gusty winds to 30kts are
possible, though kept those locations a bit below that in the
TAF. A few hours of stratiform rain will linger behind the line
with some MVFR conditions expected.
Additional rounds of showers and storms will move across the
area tonight into the first half of Saturday. The greatest
chance for thunder in this timeframe appears to be from
KHTS/KCRW to KBKW. General MVFR and IFR conditions are expected
to develop tonight and linger into Saturday until the cold front
can slip south of the area in the afternoon.
Light and variable surface flow outside of convection through
the period.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SATURDAY...
FORECAST CONFIDENCE: Medium
ALTERNATE SCENARIOS: Flight restrictions may end up being more
variable tonight and early Saturday depending on coverage of
showers and/or storms
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 19 20 21 22 23 00 01 02 03 04 05 06
EDT 1HRLY 15 16 17 18 19 20 21 22 23 00 01 02
CRW CONSISTENCY H H H H H H L M H L H M
HTS CONSISTENCY H H H H H H H H H H H H
BKW CONSISTENCY H H H H H H H H H H H H
EKN CONSISTENCY H H H H H H H H L H H H
PKB CONSISTENCY H H H H H H H M H H H H
CKB CONSISTENCY H H H H H H H H L H H M
AFTER 18Z SATURDAY...
Brief IFR possible in thunderstorms Tuesday afternoon and
Wednesday.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.
&&
SYNOPSIS...30/KH/99
NEAR TERM...30
SHORT TERM...99
LONG TERM...99
AVIATION...30
Hazardous weather outlook, Jul 8, 1:44 PM EST, 23 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
244 PM EDT Fri Jul 8 2022
KYZ101>103-105-OHZ087-VAZ003-004-WVZ005-006-013>015-024>027-033-034-
515>520-091845-
Greenup-Carter-Boyd-Lawrence KY-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Lincoln-Putnam-Kanawha-Mingo-Logan-Boone-Clay-McDowell-
Wyoming-Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
244 PM EDT Fri Jul 8 2022
This Hazardous Weather Outlook is for northeast Kentucky, portions
of southeast Ohio, southwest Virginia, and portions of central West
Virginia, southeast West Virginia, southern West Virginia and
western West Virginia.
.DAY ONE...This Afternoon and Tonight.
There is a marginal risk for severe thunderstorms with damaging winds
the primary hazard.
In addition, there is a slight risk for excessive rainfall that may
result in localized high water issues.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
There is a marginal risk for severe thunderstorms Saturday with
damaging winds the primary hazard.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
OHZ066-067-075-076-083>086-WVZ007>011-016>020-028>032-039-040-
521>526-091845-
Perry-Morgan-Athens-Washington-Jackson OH-Vinton-Meigs-Gallia-Mason-
Jackson WV-Wood-Pleasants-Tyler-Roane-Wirt-Calhoun-Ritchie-Doddridge-
Braxton-Gilmer-Lewis-Harrison-Taylor-Upshur-Barbour-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
244 PM EDT Fri Jul 8 2022
This Hazardous Weather Outlook is for portions of southeast Ohio,
and portions of central West Virginia, northeast West Virginia,
northern West Virginia and western West Virginia.
.DAY ONE...This Afternoon and Tonight.
There is a slight risk for excessive rainfall that may result in
localized high water issues.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
Thunderstorm Wind, Lawrence
- When
- July 8, 2:07 PM EST
- Where
- Lawrence County, 0.54 mi E of Royersville
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $250
- Reported by
- 911 Call Center
- Coordinates
- 38.620, -82.660
One tree was blown down onto Route 93, blocking the road for a brief period of time.
Thunderstorm Wind, Lawrence
- When
- July 8, 2:10 PM EST
- Where
- Lawrence County, 1.28 mi WNW of Coryville
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $250
- Reported by
- 911 Call Center
- Coordinates
- 38.540, -82.690
In Ironton, one tree was blown down onto North 2nd Street.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, July 8 to 13, 202255 deaths · 37 events
- Heat in Arizona, July 8 to 9, 20222 deaths · 1 event
- Rip Current in Florida, July 8, 20221 death · 1 event
- Rip Current in Florida, July 8, 20221 death · 1 event
- Damaging Winds in Georgia, July 8, 2022$27,000 · 55 kt wind · 30 events
- Dust Devil in Nevada, July 8, 20226 injured · 1 event
- Damaging Winds in Illinois, July 8, 20221 injured · $51,000 · 65 kt wind · 6 events
- Damaging Winds in Missouri, July 8, 2022$90,000 · 70 kt wind · 2 events
- Damaging Winds in Missouri, July 8, 2022$75,000 · 61 kt wind · 4 events
- Hail and Damaging Wind in South Carolina, July 8, 2022$75,000 · 70 kt wind · 2 events
- Flash Flood and Damaging Winds in Kentucky, July 8 to 9, 2022$50,000 · 56 kt wind · 10 events
- Heat in Texas, July 8 to 12, 202226 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1039151, 1039152.